Heavy Rain, Kauai
- When
- April 13, 10:09 AM HST to 11:07 AM HST
- Where
- Kauai County, 0.41 mi NNE of Princeville to 0.86 mi SW of Kaana
- Reported by
- Official NWS Observations
- Coordinates
- 22.225, -159.477
A front moving from the west caused heavy rain over portions of Kauai and Oahu. The precipitation produced small stream and drainage ditch flooding, and ponding on roadways.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A front moving from the west caused heavy rain over portions of Kauai and Oahu. The precipitation produced small stream and drainage ditch flooding, and ponding on roadways. There were no serious injuries or property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Apr 13, 8:36 AM HST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 836 AM HST SAT APR 13 2013 .SYNOPSIS... CHANCES OF THUNDERSTORMS AND LOCALLY HEAVY RAIN WILL CONTINUE OVER THE WESTERN ISLANDS TODAY AND TONIGHT AS A COLD FRONT MOVES IN FROM THE WEST. CHANCES OF SHOWERY CLOUDY WEATHER WILL PERSIST OVER KAUAI AND OAHU INTO EARLY NEXT WEEK NEAR THE STALLED COLD FRONT. LIGHT TO MODERATE TRADE WINDS ARE SET TO RETURN WEDNESDAY THROUGH THE REMAINDER OF THE COMING WEEK. && .DISCUSSION... STRONG DEEP LAYERED LOW PRESSURE IS POSITIONED NW OF HAWAII THIS MORNING. THE ATTENDANT SURFACE COLD FRONT IS JUST OUTSIDE THE KAUAI COASTAL WATERS AND WILL REMAIN THE FOCUS FOR TSTORMS AND HEAVY RAIN FOR KAUAI/NIIHAU OVER THE NEXT SEVERAL HOURS. SOME STORMS MAY BE SEVERE SO A SEVERE TSTORM WATCH HAS BEEN ISSUED FOR KAUAI AND ADJACENT WATERS THROUGH 2 PM TODAY. THE THREAT WILL SPREAD E TO OAHU LATER THIS AFTERNOON AND EVENING BUT THE POSSIBILITIES OF SEVERE TSTORMS WILL HAVE DIMINISHED. THE FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR NIIHAU KAUAI AND OAHU. CONDITIONS ALOFT SUPPORTING THE FLASH FLOOD/TSTORM THREAT WILL WEAKEN TOMORROW HOWEVER RAINY WEATHER WILL CONTINUE FOR THE WESTERN ISLANDS ALONG THE STALLED FRONTAL BOUNDARY. BREAKS IN THE CLOUDS ALLOWING FOR AREAS OF BETTER INSOLATION MAY STILL PRODUCE HEAVY DOWNPOURS SUN AFTERNOON. THE WIND ADVISORY FOR THE BIG ISLAND SUMMITS EXPIRES AT NOON BUT MAY NEED AN EXTENSION AS GUSTY W WINDS OVER 30 MPH MAY PERSIST. LIGHT SE FLOW COUPLED WITH LINGERING MOISTURE ALONG THE DECAYING FRONT WILL SUSTAIN HIGH RAINFALL CHANCES FOR THE WESTERN ISLANDS MON-TUE. DIURNAL TENDENCIES MAY PROVIDE THE FORCING NECESSARY FOR BRIEF HEAVY LEEWARD DOWNPOURS EACH AFTERNOON. REMNANT MOISTURE SHOULD BEGIN TO LIFT OUT TUE NIGHT-WED AS ENPAC HIGH PRESSURE STRENGTHENS SIGNALING THE RETURN OF LEAST NOMINAL TRADE FLOW LOCALLY WED. GUIDANCE REMAINS IN FAIR AGREEMENT SYNOPTICALLY SUGGESTING AT LEAST LIGHT-MODERATE TRADES MID WEEK...POSSIBLY PERSISTING INTO THE FOLLOWING WEEKEND. LONGER TERM CERTAINTY REMAINS LOW. && .AVIATION... FRONT WEST OF KAUAI PRODUCING THUNDERSTORMS OVER COASTAL WATERS WEST OF KAUAI THIS MORNING. SOME THUNDERSTORMS COULD BE SEVERE THROUGH EARLY AFTERNOON...AND SIGMET NOVEMBER SERIES IS IN PLACE NEAR KAUAI. THERE IS ENOUGH LOW CLOUD TO WARRANT MTN OBSC ON KAUAI AT THIS TIME...AND AS THE FRONT SLOWLY ADVANCES EASTWARD TODAY...EXPECT MTN OBSC TO REMAIN IN PLACE DUE TO MVFR CIGS AND LOWERED VIS IN SHRA. ONLY ISOL MVFR CIGS ELSEWHERE THIS MORNING IN A S TO SE LOW LVL FLOW. AIRMET TANGO ALSO IN PLACE FOR ICING IN LYR 115-170 AROUND KAUAI TODAY. OAHU COULD SEE MTN OBSC AND ICING LATER TODAY INTO TONIGHT AS THE FRONT MOVES EASTWARD. && .MARINE... STRONG-SEVERE TSTORMS CONTINUE OVER THE KAUAI COASTAL WATERS AND ADJACENT WESTERN OFFSHORE ZONE. FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS ARE LIKELY. BRIEF HIGHER SEAS AND REDUCED VISIBILITY WILL ALSO ACCOMPANY THE STRONGEST STORMS. THIS THREAT WILL GRADUALLY MOVE E TOWARDS OAHU WATERS INTO TONIGHT. MARINE WEATHER STATEMENTS ARE POSTED HIGHLIGHTING THIS THREAT THROUGH NOON...BUT MAY BE EXTENDED. SMALL WNW SWELL WILL PRODUCE MODEST SURF ALONG EXPOSED BEACHES THIS WEEKEND. ANOTHER SLIGHTLY LARGER SWELL WILL ARRIVE FOR THE SECOND HALF OF NEXT WEEK. NO SMALL CRAFT ADVISORIES ARE EXPECTED IN THE NEAR TERM. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 6 AM HST SUNDAY FOR KAUAI...NIIHAU AND OAHU. WIND ADVISORY BIG ISLAND SUMMITS UNTIL NOON HST TODAY. && PUBLIC/MARINE...DEJESUS AVIATION...WROE PREVIOUS...HUI/HOUSTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 942 AM HST SAT APR 13 2013 HIZ002>004-132045- KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 942 AM HST SAT APR 13 2013 A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS KAUAI FROM THE WEST BY 945 AM HST NEAR BARKING SANDS AND MOVE SLOWLY EASTWARD THROUGH 1045 AM. STRONG AND GUSTY WINDS AROUND 40 MPH AND FREQUENT LIGHTNING WILL ACCOMPANY THE LINE. WROE
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2013Every state in 2013This day in weather historyWarnings in Hawaii, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438860, 438861.